Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 182, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 17, 2022, 8:25 PM CDT for Mahaska County, Marion County, Iowa. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2022, 8:25 PM CDT (01:25 UTC)
- Expired
- Sep 17, 2022, 9:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Mahaska County, IA, Marion County, IA
The radar
The Des Moines radar (KDMX), 88 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 8:36 PM CDT | HAIL 1 | 2 S Lake Red Rock, IA | |
| Sep 17, 8:50 PM CDT | HAIL 0.88 | Pella, IA | |
| Sep 17, 8:55 PM CDT | HAIL 0.75 | Pella, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 7:16 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 242 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
768
WUUS53 KDMX 180125
SVRDMX
IAC123-125-180215-
/O.NEW.KDMX.SV.W.0182.220918T0125Z-220918T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
825 PM CDT Sat Sep 17 2022
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Marion County in south central Iowa...
Southwestern Mahaska County in south central Iowa...
* Until 915 PM CDT.
* At 825 PM CDT, a severe thunderstorm was located over Lake Red
Rock, or near Knoxville, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Pella and Pella Municipal Airport around 835 PM CDT.
Harvey around 840 PM CDT.
Bussey around 845 PM CDT.
Other locations in the path of this severe thunderstorm include
Leighton, Beacon and Oskaloosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4116 9270 4116 9281 4130 9326 4144 9315
4143 9255
TIME...MOT...LOC 0125Z 287DEG 37KT 4137 9308
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Krull2 follow-up statements
235
WWUS53 KDMX 180133
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
833 PM CDT Sat Sep 17 2022
IAC123-125-180215-
/O.CON.KDMX.SV.W.0182.000000T0000Z-220918T0215Z/
Marion IA-Mahaska IA-
833 PM CDT Sat Sep 17 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR MARION AND SOUTHWESTERN MAHASKA COUNTIES...
At 833 PM CDT, a severe thunderstorm was located near Harvey, or near
Pella, moving east at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Bussey and Leighton around 845 PM CDT.
Other locations in the path of this severe thunderstorm include
Beacon and Oskaloosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4116 9270 4116 9281 4130 9323 4144 9315
4143 9255
TIME...MOT...LOC 0133Z 287DEG 37KT 4134 9297
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Krull506
WWUS53 KDMX 180148
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
848 PM CDT Sat Sep 17 2022
IAC123-125-180215-
/O.CON.KDMX.SV.W.0182.000000T0000Z-220918T0215Z/
Marion IA-Mahaska IA-
848 PM CDT Sat Sep 17 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR EASTERN MARION AND SOUTHWESTERN MAHASKA COUNTIES...
At 848 PM CDT, a severe thunderstorm was located over Harvey, or 5
miles south of Pella, moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Leighton, Beacon and Oskaloosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4116 9270 4116 9281 4127 9313 4144 9302
4143 9255
TIME...MOT...LOC 0148Z 283DEG 24KT 4133 9289
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KrullWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 6:24 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Sep 17, 6:24 PM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Des Moines IA 624 PM CDT Sat Sep 17 2022 ...Updated for the 00z Aviation Discussion... .DISCUSSION.../Tonight through Saturday/ Issued at 337 PM CDT Sat Sep 17 2022 Key Messages: -Strong to Severe Storms This Evening -Additional Scattered Storm Chances Sunday -Hot Beginning Of The Week Then Cool To End It Shortwaves ejecting through weak upper level flow will be the primary driver for weather this weekend with multiple chances for showers and storms. The first wave of this weekends showers and storms moved through earlier this morning and has stuck around much of the day. These storms should wrap up this afternoon before another wave of storms develops across the state later this evening, bringing with it the potential for a few strong to severe storms. Finally, one more system will pass through on Sunday, but is expected to focus more in southeast Iowa. Showers and storms tonight were the primary focus for today's forecast. The instability within the atmosphere will be marginal, with CAPE values in the 1000 to 2000 J/kg range and mid-level lapse rates of 7-8 C/km. This should be sufficient for creating strong updrafts with any lifted parcels. The shear within the atmosphere also looks favorable, with 40kts+ of effective bulk shear and curved hodographs with helicity values over 300 m2/s2. However, the limiting factor for severe weather this evening will be the strength of the EML. Due to this morning's MCS and it's residual clouds and convection, temperatures have underachieved, which has slowed the erosion of this convective inhibition and pushed back the timing of organized storm initiation. Storms tonight will line up more with the strengthening LLJ and likely struggle to become surface based. This will limit how much of the low level shear that updrafts can tap into and further reduce the chance for tornadic development. All of this implies that tonight's storms should remain elevated with large hail and strong winds being the primary concerns, while the threat for tornadoes is diminishing. This trend is represented well in SPCs most recent Day 1 convective outlook, with a reduction of the tornado probabilities and the slight risk. However, a slight risk for severe weather still resides in southwest IA and a marginal across the rest of the area. Storms tonight will wrap up early tomorrow morning and could be followed by some patchy fog development in areas across northern and western Iowa. Fog will likely only last a few hours and would be followed by isolated shower chances throughout the day. The shower and storm chances Sunday afternoon and evening have decreased drastically with only the far southeast portions of the area being at risk for a few potentially strong storms. Following Sunday, thermal ridging will build to our south and result in warm temperatures to kick off the week. By Tuesday, high temperatures could reach into the low 90s for a good portion of the state before a cold front pushes through the midwest, dropping temperatures into the 70s by Wednesday and 60s by Thursday. Longer range models suggest there could be some precipitation along this cold front as it passes early Wednesday, but exact location and timing varies. Similarly, the GFS also develops some precipitation across us on Thursday night into Friday. However, it still remains much too early to say anything for certain so will continue to monitor over the coming days. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 625 PM CDT Sat Sep 17 2022 Primary aviation concerns this period will be storm trends at the terminals as well as fog setup toward Sunday morning. Have focused any TS/VCTS mention on period of most likely storms as they are just beginning to develop early this evening. This is in addition to storms that have festered between DSM and OTM the last few hours. As the storms move southeastward, calm winds and a moist near surface layer should allow for fog development over parts of northern Iowa toward 12z Sunday and have held visibility restrictions at IFR. Fog will dissipate in the morning and future TAF issuances will then focus on any additional storm development over southern Iowa later Sunday. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Dodson/Hahn AVIATION...Ansorge
Hazardous weather outlook, Sep 17, 6:31 PM CDT, 1 hour 54 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 631 PM CDT Sat Sep 17 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-182345- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 631 PM CDT Sat Sep 17 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorm chances continue this evening, especially in central and southern Iowa. Thunderstorms this evening may become severe containing large hail, damaging winds, and heavy rains. A tornado or two cannot be ruled out across southwestern Iowa. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms will again be possible across southern Iowa on Sunday. A few storms across far southeast areas may become strong on Sunday evening. It will be hot Tuesday when record or near record highs are possible. Peak heat indices are expected to reach the upper 80s and 90s. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this evening.
In the hours before
Local storm report, Sep 17, 7:40 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
740 PM CDT SAT SEP 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM HAIL 4 W CARLISLE 41.50N 93.57W
09/17/2022 E1.25 INCH WARREN IA PUBLIC
MIXED WITH QUARTER SIZE HAIL.
&&
ABLocal storm report, Sep 17, 7:49 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
749 PM CDT SAT SEP 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM HAIL 2 E MELROSE 40.98N 93.00W
09/17/2022 E0.88 INCH MONROE IA TRAINED SPOTTER
&&
ANSORGESpecial weather statement, Sep 17, 7:57 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Des Moines IA
757 PM CDT Sat Sep 17 2022
IAZ060-180130-
Polk IA-
757 PM CDT Sat Sep 17 2022
...A strong thunderstorm will impact portions of northwestern Polk
County through 830 PM CDT...
At 757 PM CDT, Doppler radar was tracking a strong thunderstorm over
Urbandale, moving northeast at 35 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Merle Hay Mall around 800 PM CDT.
Johnston around 805 PM CDT.
Des Moines and Saylorville around 810 PM CDT.
Ankeny around 815 PM CDT.
This includes the following highways...
Interstate 35 between mile markers 89 and 98.
Interstate 80 between mile markers 126 and 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central Iowa.
&&
LAT...LON 4161 9379 4164 9382 4168 9381 4180 9357
4168 9349
TIME...MOT...LOC 0057Z 242DEG 28KT 4166 9377
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
KrullLocal storm report, Sep 17, 8:00 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
800 PM CDT SAT SEP 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL GRIMES 41.69N 93.79W
09/17/2022 E1.00 INCH POLK IA TRAINED SPOTTER
&&
ABLocal storm report, Sep 17, 8:09 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
809 PM CDT SAT SEP 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL JOHNSTON 41.67N 93.73W
09/17/2022 M1.00 INCH POLK IA NWS EMPLOYEE
&&
ABLocal storm report, Sep 17, 8:25 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
825 PM CDT SAT SEP 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL 3 SSW ALBIA 40.99N 92.83W
09/17/2022 E1.00 INCH MONROE IA PUBLIC
&&
ABThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 7:07 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Cass | 38 min |
| Sep 17, 7:09 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Monroe | 51 min |
| Sep 17, 7:12 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 33 min |
| Sep 17, 7:36 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 39 min |
| Sep 17, 7:41 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 49 min |
| Sep 17, 7:55 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Monroe, Wapello | 50 min |
| Sep 17, 7:57 PM CDT | Special Weather Statement | DMX | Polk | 33 min |
| Sep 17, 8:01 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 44 min |
| Sep 17, 8:11 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 34 min |
| Sep 17, 8:22 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 53 min |
| Sep 17, 8:28 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Cass | 47 min |
| Sep 17, 8:44 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor, Union | 46 min |
| Sep 17, 8:54 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 24 min |
| Sep 17, 9:07 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek | 38 min |
| Sep 17, 9:12 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 48 min |
| Sep 17, 9:18 PM CDT | Special Weather Statement | DMX | Story | 27 min |
| Sep 17, 9:27 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 48 min |
| Sep 17, 9:31 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 29 min |
| Sep 17, 9:32 PM CDT | Special Weather Statement | DMX | Marshall | 28 min |
| Sep 17, 9:37 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall | 23 min |
| Sep 17, 9:44 PM CDT | Special Weather Statement | DMX | Poweshiek | 46 min |
| Sep 17, 9:47 PM CDT | Special Weather Statement | DMX | Wapello | 28 min |
| Sep 17, 9:48 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 27 min |
| Sep 17, 10:00 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 21 min |
| Sep 17, 10:06 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass | 39 min |
| Sep 17, 10:10 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 35 min |
| Sep 17, 10:19 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Cass | 41 min |
| Sep 17, 10:27 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union | 33 min |
| Sep 17, 10:51 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 24 min |
| Sep 17, 10:56 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 49 min |
| Sep 17, 11:12 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Ringgold | 48 min |
| Sep 17, 11:26 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor, Union | 34 min |
| Sep 18, 12:28 AM CDT | Special Weather Statement | DMX | Cass | 47 min |
| Sep 18, 2:51 AM CDT | Special Weather Statement | DMX | Appanoose, Monroe | 24 min |
| Sep 18, 11:31 AM CDT | Flood Watch | DMX | Davis, Wapello | 15 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.